Ohio, 2006

Flash Flood and Flood in Ohio, August 3, 2006

August 3, 2006 · NWS ILN · 20 events in 14 counties and zones

16 thunderstorm wind, 2 hail, 1 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$76,000
Crop damage
None recorded
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 3, 12:43 PM EST, 31 minutes earlier.

Area forecast discussion, Aug 3, 12:43 PM EST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
143 PM EDT THU AUG 3 2006

.AVIATION /18Z-18Z/...
LINE OF THUNDERSTORMS WILL PASS THROUGH MOST TAF SITES EARLY THIS
AFTERNOON...POSSIBLY SKIRTING KCVG/KLUK TO THE N WITH ONLY SCT
SHOWERS WITH NO THUNDER HERE. CIGS BRIEFLY DROP TO THE MVFR CATEGORY
AHEAD OF THESE STORMS BUT THEN MIX UP IMMEDIATELY AHEAD OF THEM FOR
AN OBSERVATION OR TWO. LOWER CIGS WILL ACCOMPANY THE COLD FRONT
LATER TONIGHT AS THE NRLY WINDS KICK IN AND USE ANY AVAILABLE
MOISTURE AT THE GROUND TO REDUCE VSBYS AND HOLD ON TO A STRATUS
DECK. THIS STRATUS SHOULD MIX OUT WHEN WINDS SWITCH NE DURING THE
DAY FRI AND DRIER AIR FILTERS IN BEHIND THE EXITING CDFNT.

AM ONLY EXPECTING THUNDER FOR A BRIEF PERIOD THIS AFTERNOON...SCT
SHOWER ACTIVITY WITH ISOLD THUNDER POSSIBLE DURING THE EVENING.
STABLE AIRMASS WILL WORK IN WITH THE CDFNT THOUGH TEMP DIFFERENCES
MAY HELP SOME LIGHT SHOWERS TO LINGER A BIT LONGER...PARTICULARLY TO
THE SOUTH AND SOUTHEAST THAT MAY STILL HAVE A LITTLE LINGERING
INSTABILITY EARLY OVERNIGHT.

FRANKS
&&

.SHORT TERM /TODAY AND TONIGHT/...
HAVE LOWERED TEMPERATURES FROM 1 TO 3 DEG ON HOURLY TRENDS OVER THE
NW WITH CLOUD COVER AND PRECIP MOVING IN...KEPT CLOSE TO ORIGINAL
MAX TEMPS TODAY. RAISED POPS THIS AFTERNOON AND INTO THE EVENING
ACROSS THE BOARD AS THE SLOW MOVING COLD FRONT WILL PUSH TOWARDS THE
OHRIVER LATE TODAY. ACTIVITY BEHIND THE INITIAL ROUND OF
THUNDERSTORMS APPEARS TO HAVE LITTLE THUNDER IN IT BUT MORE OF A
WIDESPREAD NATURE. SVR THREAT APPEARS TO BE LIMITED TO BOWING
SEGMENTS THAT WILL PUSH INTO THE CONDITIONALLY UNSTABLE AIRMASS IN
THE CLOUD FREE ZONE AHEAD OF FRONT. INITIAL STORMS ARE DYING OUT AS
THEY APPEAR TO BE RUNNING INTO A CAP...BUT THE FORCING WITH THE
PASSAGE OF THE FRONT WILL HELP THEM MAINTAIN THEIR STRENGTH LATER
TODAY AND TONIGHT.

FRANKS
&&

.PREV DISCUSSION...
 /ISSUED 404 AM EDT THU AUG 3 2006/

SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
FRNTL BNDRY LOCATED FROM NRN NEW YORK WEST ACRS SRN ONTARIO AND
CNTRL LWR MICHIGAN BACK INTO NRN MISSOURI. SVRL TSTM CLUSTERS
RIDING BNDRY THIS MRNG. STRONGEST ACTIVITY AHEAD OF VIGOUROUS MID
LVL S/WV MOVING ACRS NRN MISSOURI ATTM. SKIES REMAINED MSTLY CLR
ACRS FCST AREA THIS MRNG WITH BROAD MID LVL RIDGE LOCATED TO SOUTH
OF REGION. TEMPS WERE MUGGY AND RANGED FROM MID 70S TO AROUND 80.

FRNTL BNDRY WILL SAG SOUTH INITO FCST AREA TODAY AS RIDGE IS
SUPPRESSED SOUTH INTO TN VLY. APPCH OF FRNTL BNDRY WILL TAKE EDGE
OF CURRENT HEAT WAVE WITH ONE FINAL DAY OF TEMPS IN 90S EXPECTED
ALONG AND EAST OF I-71. THE OTHER RESULT FROM FRNTL BNDRY MOVING
INTO FCST AREA WILL BE A GOOD CHANCE OF TSTMS TODAY AND
TONIGHT...AND POTENTIAL FOR SVR WX. STRONGER MID LVL FLO CLOSER TO
FRNTL BNDRY WILL DROP INTO REGION THIS AFTN AND SERVE TO ENHANCE
TSTM DVLPMNT. RAPID HEATING THIS MRNG SHOULD ALLOW FOR AN ALREADY
UNSTABLE ATMOSPHERE TO BECOME HIGHLY UNSTABLE BY ERLY AFTERNOON...
WITH MLCAPES PROGGED INVOF 3000 J/KG. 00Z NAM/WRF CONTINUE TO HAVE
A BETTER HANDLE ON ONGOING CONVECTION AND HAVE TRENDED FCST
TOWARDS ITS SOLN. WHILE TSTMS MAY BEGIN TO DVLP ACRS FAR NRN FCST
AREA AS ERLY AS 12-14Z...00Z NAM HINTING AT DVLPMNT ALONG AN
OUTFLOW BNDRY PROGGED TO BE ACRS CNTRL FCST AREA BY 18Z...
SOMEWHERE INVOF OF I-70 CORRIDOR.

WITH HIGH INSTABILITIES AND LO LVL MOISTURE (PWATS FROM 2-2.25
INCHES) COMBINING WITH INCREASE IN MOD LVL FLO...EXPECTING RAPID
TSTM DVLPMNT ALONG OUTFLOW BNDRY INTO BROKEN LINE SEGMENTS WITH
POTENTIAL FOR WET MICROBURSTS AND DMG WINDS THAT WILL DROP SOUTH
THRU FCST AREA DURING AFTN AND INTO EVNG HOURS. MODEL SOUNDINGS
INDCG FREEZING LEVEL AS HIGH AS 16KFT THIS AFTN WITH WBZERO
LARGELY UNFAVORBALE FOR LRG HAIL AT 11-12KFT. WHILE LRG HAIL IS
NOT OUT OF QUESTION FROM STRONGER STORMS THAT CAN SUSTAIN A DEEPER
AND MORE INTENSE UPDRAFT...DMG WINDS WILL BE MAIN THREAT FROM
THESE STORMS. BEHIND THESE STORMS...ADDL TSTMS LKLY TO DVLP AHEAD
OF COLD FRONT. WITH HIGH PWATS...ANY STORM WILL BE CAPABLE OF HVY
RAINFALL. HAVE INCREASED TO 60 POPS THIS AFTN ACRS ALL BUT WEST
CNTRL OH AND AREAS ALONG AND SOUTH OF OHIO RIVER.

SCT TSTMS WILL CONTINUE TONIGHT AS BNDRY SLOWLY DROPS SOUTH ACRS
REGION AFOREMENTIONED MID LVL S/WV AND SFC WAVE ACRS MISSOURI
THIS MRNG WILL APPCH FCST AREA FROM WEST LATE TONIGHT. 00Z GFS
CONTINUES TO SUFFER FROM CONV FEEDBACK WRT THIS FEATURE...BUT 00Z
NAM/WRF ALSO PICK UP ON AN INCREASE IN TSTM COVERAGE AS S/WV MOVES
ACRS FCST AREA AFT 06Z. WILL INCREASE POPS BACK TO LKLY LATE
TONIGHT SOUTH OF I-70 AS S/WV MOVES THRU. DRIER AIR WILL BEGIN TO
FILTER INTO REGION NORTH OF BNDRY TOWARDS DAYBREAK FRI. PCPN WILL
END FROM NW TO SE ACRS FCST AREA FRI MRNG...WITH GENERALLY DRY
CONDITIONS BY FRI AFTN. HAVE LINGERED A 20 POP ALONG AND SOUTH OF
OHIO RIVER THRU LATE AFTN AS BNDRY SLIDES SOUTH AND WEAKENS AS IT
BUTS UP AGAINST RIDGE.

SFC HI PRES THEN BUILDS IN FOR FRI NIGHT AND SAT WITH DRY WX AND A
LESS HUMID AIRMASS. THE HIGH WILL PUSH EAST OF FCST AREA BY SAT
NIGHT WITH RETURN MOISTURE FLO LIFTING NORTH INTO REGION ON BACK
SIDE OF SFC HI. MODELS STARTING TO HINT AT CONVECTION POTENTIAL
SAT NIGHT ACRS SRN FCST AREA WITH MOISTURE FEED. WITH PLENTY OF
UNCERTAINTY...HAVE MAINTAINED DRY FCST ATTM.

TEMPS...HEAT INDICES WILL BE CLOSE TO 100 DEG WITH TEMPS CLIMBING
INTO L90S ACRS SRN 1/3 FCST AREA THIS AFTN AHEAD OF TSTMS. MODEL
SOUNDINGS SUGGEST BNDRY LYR SHOULD MIX OUT PRETTY WELL IN THESE
AREAS THIS MRNG...AND SIMILAR TO WED SHOULD LEAD TO A SLIGHT DROP
IN SFC DEWPTS AND RH VALUES. TRNEDED HIGHS TODAY TOWARDS COOLER
MET GUID...THEN WENT CLOSE TO TEMP GUID TONIGHT INTO WEEKEND.
WHILE HIGH TEMPS WILL BE BACK INTO U80S CLOSE TO 90 DEG BY
SAT...DEWPTS SHOULD REMAIN IN 60S BEHIND FRNTL BNDRY.

RYAN

LONG TERM /SUNDAY THROUGH WEDNESDAY/...
NO CHANGES MADE TO PREV FCST. WED AFTN LONG TERM DISCUSSION
FOLLOWS BELOW.

RYAN

PREV DISCUSSION...
 /ISSUED 315 PM EDT WED AUG 2 2006/

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
DUE TO MAJOR MODEL DIFFERENCES ON FRIDAY...WHERE THE GFS BLOWS UP
A CONVECTIVE COMPLEX ACROSS OHIO VALLEY...GFS STILL LINGERS SOME
QPF IN THE SE AT THE BEGINNING OF FRIDAY NIGHT. PREFER THE NAM
WHICH HAS FRONT FARTHER SOUTH...KEEPING FRIDAY NIGHT DRY.

HIGH PRESSURE BUILDS IN FOR SATURDAY...AND PULLS TO THE EAST COAST
BY SUNDAY.  12Z GFS TRIES TO DEVELOP QPF IN THE EAST ON THE BACK
SIDE OF THE HIGH.  GFS WAS BEEN FLIP FLOPPING AS THE 00Z RUN WAS
TRYING TO THE SHOW THIS...BUT THE 06Z RUN WAS DRY. WILL LEAVE SUNDAY
DRY FOR NOW UNTIL MODELS GET A BETTER HANDLE ON THE SITUATION.

COLD FRONT DROPS THROUGH THE GREAT LAKES INTO THE FA ON MONDAY. THE
GFS IS KEEPING ALL PCPN IN AN MCS RIGHT NOW...BUT FEEL WITH A FRONT
MOVING THROUGH DURING THE AFTN THAT CHANCE POPS ARE WARRANTED
EVERYWHERE.

FRONT PUSHES THROUGH LATE MONDAY INTO MONDAY NIGHT ALLOWING ANOTHER
AREA OF HIGH PRESSURE TO BUILD IN FOR TUE AND WED.

WENT CLOSE TO MOS ON SATURDAY...BUT THEN FOLLOWED HPC AND WENT
WARMER ON FOR THE REST OF THE PERIOD.

SITES
&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
Hazardous weather outlook, Aug 3, 4:12 AM EST, 9 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
512 AM EDT THU AUG 3 2006

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-040915-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-
MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-
PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-
CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO-
512 AM EDT THU AUG 3 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL DROP SOUTH INTO THE REGION TODAY. SHOWERS AND
THUNDERSTORMS WILL DEVELOP ALONG AND AHEAD OF THE FRONT TODAY AND
TONIGHT. WITH HIGH LEVELS OF INSTABILITY AND MOISTURE...
THUNDERSTORMS MAY BECOME SEVERE THIS AFTERNOON AND EVENING. THE
MAIN THREAT FROM THE STORMS WILL BE DAMAGING WINDS AND TORRENTIAL
RAINFALL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

RYAN

The radar

The Cincinnati radar (KILN), 113 km away, was scanning. The volume nearest the first event began at 18:15 UTC.

Open the radar archive at this moment

Event by event

16 thunderstorm wind, 2 hail, 1 flash flood, 1 flood. Local standard time, as filed.

Hail, Shelby

When
August 3, 1:14 PM EST to 1:18 PM EST
Where
Shelby County, 1 mi W of Anna
Measured
1 in hail
Property damage
$5,000
Reported by
AMATEUR RADIO
Coordinates
40.400, -84.183

Thunderstorm Wind, Miami

When
August 3, 1:32 PM EST to 1:35 PM EST
Where
Miami County, Troy
Measured
57 kt (66 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
40.050, -84.200

A few large tree limbs were downed.

Hail, Miami

When
August 3, 1:41 PM EST to 1:45 PM EST
Where
Miami County, Troy
Measured
0.75 in hail
Property damage
$2,000
Reported by
TRAINED SPOTTER
Coordinates
40.050, -84.200

Tree limbs were also knocked down.

Thunderstorm Wind, Clark

When
August 3, 1:58 PM EST to 2:02 PM EST
Where
Clark County, Springfield
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.917, -83.800

Power lines were downed by the thunderstorm winds.

Thunderstorm Wind, Greene

When
August 3, 2:13 PM EST
Where
Greene County, Wright-Patterson Afb
Measured
55 kt (63 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.783, -84.083

Thunderstorm Wind, Champaign

When
August 3, 2:20 PM EST to 2:30 PM EST
Where
Champaign County, Countywide
Measured
50 kt (58 mph) estimated gust
Injuries
1 direct, 0 indirect
Property damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
40.133, -83.767

Large tree limbs were knocked down. One woman was injured in Urbana when a tree limb fell on her vehicle.

Thunderstorm Wind, Greene

When
August 3, 2:30 PM EST to 2:34 PM EST
Where
Greene County, Fairborn
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
39.817, -84.017

Large tree limbs were downed. The roof of an office building partially collapsed and an exhibit tent was destroyed near Wright-Patterson Air Force Base.

Thunderstorm Wind, Licking

When
August 3, 3:07 PM EST
Where
Licking County, Newark
Measured
56 kt (64 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
40.067, -82.400

Thunderstorm Wind, Delaware

When
August 3, 3:09 PM EST to 3:12 PM EST
Where
Delaware County, 6 mi S of Galena
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.133, -82.883

Thunderstorm Wind, Franklin

When
August 3, 3:09 PM EST to 3:11 PM EST
Where
Franklin County, Westerville
Measured
61 kt (70 mph) estimated gust
Reported by
AMATEUR RADIO
Coordinates
40.117, -82.917

Thunderstorm Wind, Warren

When
August 3, 3:35 PM EST to 3:38 PM EST
Where
Warren County, 2 mi W of Middleboro
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
LAW ENFORCEMENT
Coordinates
39.350, -84.067

The window shutters and gutters were peeled off of a home. Two tree were downed near US Route 22 as well.

Thunderstorm Wind, Fayette

When
August 3, 3:43 PM EST to 3:47 PM EST
Where
Fayette County, 5 mi N of Washington Court Hou
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.600, -83.433

Trees and large limbs were downed.

Thunderstorm Wind, Clinton

When
August 3, 3:45 PM EST to 3:49 PM EST
Where
Clinton County, Clarksville
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
GENERAL PUBLIC
Coordinates
39.400, -83.983

Several trees were downed near Cowan Lake, and large limbs were knocked down along State Route 730. Additional damage occurred to a few headstones at the Clarksville Cemetery.

Thunderstorm Wind, Fayette

When
August 3, 3:45 PM EST to 3:49 PM EST
Where
Fayette County, 4 mi NE of Washington Court Hou
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
TRAINED SPOTTER
Coordinates
39.567, -83.383

A few trees and large limbs were downed along US Route 62.

Thunderstorm Wind, Pickaway

When
August 3, 4:00 PM EST to 4:10 PM EST
Where
Pickaway County, New Holland
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
TRAINED SPOTTER
Coordinates
39.550, -83.250

A few large tree limbs were downed. Two gravestones were damaged in a cemetery in New Holland.

Thunderstorm Wind, Warren

When
August 3, 5:05 PM EST to 5:09 PM EST
Where
Warren County, 1 mi ENE of Morrow
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.400, -84.217

Trees were downed.

Flash Flood, Clinton

When
August 3, 6:45 PM EST to 8:00 PM EST
Where
Clinton County, Clarksville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

Several roads in and around Clarksville, including State Routes 350 and 730, had up to one foot of water in spots.

Thunderstorm Wind, Fairfield

When
August 3, 7:25 PM EST to 7:29 PM EST
Where
Fairfield County, 1 mi E of Lancaster
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
LAW ENFORCEMENT
Coordinates
39.717, -82.583

Large tree limbs were downed.

Flood, Clinton

When
August 3, 8:00 PM EST to 9:30 PM EST
Where
Clinton County, Clarksville
Property damage
$2,000
Reported by
LAW ENFORCEMENT
Coordinates
39.415, -83.808 (the zone’s center; the record gives no point)

High water lingered on several roads in Clarksville.

Thunderstorm Wind, Scioto

When
August 3, 9:45 PM EST to 9:48 PM EST
Where
Scioto County, 10 mi WSW of Portsmouth
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
EMERGENCY MANAGER
Coordinates
38.683, -83.150

Two trees were downed in Shawnee State Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2006Every state in 2006This day in weather historyWarnings in Ohio, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5532598, 5532692, 5532601, 5532600, 5532693, 5532599, 5532602, 5532682, 5532683, 5532684, 5532685, 5532686, 5532687, 5532688, 5532689, 5532690, 5532695, 5532691, 5532696, 5532694.